Illinois, 2011

Cold in Illinois, February 3 to 4, 2011

February 3 to 4, 2011 · NWS LOT · 1 event in 1 county or zone

By the morning of February 3rd, temperatures dropped below zero in many areas except downtown Chicago where temperatures were in the single digits. Many areas across north central Illinois measured temperatures between 10 below and 15 below zero.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

By the morning of February 3rd, temperatures dropped below zero in many areas except downtown Chicago where temperatures were in the single digits. Many areas across north central Illinois measured temperatures between 10 below and 15 below zero. The morning of February 4th was silghtly warmer, but still cold with temperatures mainly in the single digits. An 80 year old Chicago man died from cold exposure on February 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 3, 5:25 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Feb 3, 5:25 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
525 PM CST THU FEB 3 2011

.DISCUSSION...
318 PM CST

THE MAIN CONCERNS DURING THE PERIOD WILL BE TEMPERATURES AND
SNOWFALL CHANCES LATE THIS WEEKEND INTO EARLY NEXT WEEK. THE LATEST
MODEL GUIDANCE IS IN GOOD AGREEMENT WITH THE LARGE SCALE WEATHER
PATTERN. THE GUIDANCE CONTINUES TO FORECAST THE PERSISTENCE OF
POSITIVE HEIGHT ANOMALIES ACROSS THE EASTERN PACIFIC ALONG WITH AN
UPPER LEVEL LOW ACROSS THE HUDSON BAY THROUGH THE PERIOD.
HOWEVER...THE MODELS CONTINUE TO SHOW DISCREPANCIES WITH THE
EVOLUTION OF THE LOWER PREDICTABILITY SHORT WAVES THAT WILL LIKELY
TOP THE EASTERN PACIFIC RIDGE AND DIG ACROSS THE CENTRAL CONUS.

THE FIRST SHORT WAVE WILL TRACK SOUTHEASTWARD FROM THE PRAIRIE
PROVIDENCES OF CANADA TO THE UPPER GREAT LAKES BY SATURDAY. MOST OF
THE DYNAMIC FORCING FROM THIS WAVE WILL REMAIN WELL NORTH OF MY
AREA. HOWEVER...THERE COULD BE A FEW FLURRIES FRIDAY NIGHT AND
SATURDAY. THE BIG STORY HERE WILL BE THE WARMER TEMPERATURES.
TEMPERATURES LOOK TO APPROACH THAT MAGIC 32 DEGREE POINT BY SUNDAY.
UNFORTUNATELY THIS WARMER WEATHER WILL BE SHORT LIVED.

ANOTHER POTENT SHORTWAVE DISTURBANCE EMANATING FROM THE NORTHERN
PACIFIC WILL TOP THE RIDGE AND DIG ACROSS THE CENTRAL CONUS BY
SUNDAY. THIS FEATURE WILL BE OF INTEREST BY SUNDAY INTO MONDAY AS IT
LOOKS TO SUPPORT AN AREA OF SURFACE LOW PRESSURE THAT WILL MOVE
ACROSS ILLINOIS LATE SUNDAY AND SUNDAY NIGHT. ALTHOUGH MOISTURE
LOOKS TO BE LIMITED WITH THIS SYSTEM WE COULD SEE SOME ACCUMULATING
SNOWFALL FROM THIS INTO MONDAY.

IN THE WAKE OF THIS SYSTEM ANOTHER SHORT WAVE ASSOCIATED WITH A
POLAR VORTEX ACROSS THE HUDSON BAY IN CENTRAL CANADA...WILL ALSO DIG
SOUTHWARD ACROSS THE NORTH CENTRAL UNITED STATES. EXTREMELY COLD AIR
WILL LIKELY ACCOMPANY THIS DISTURBANCE AS A 1038 MB HIGH BUILDS IN
ACROSS THE CENTRAL CONUS ON TUESDAY. OVERNIGHT LOWS WILL LIKELY FALL
BELOW ZERO AREA WIDE AND DAYTIME HIGHS WILL STRUGGLE TO GET OUT OF
THE SINGLE DIGITS ON TUESDAY.

IF THIS WAS NOT ENOUGH...THIS ACTIVE WINTER PATTERN WILL CONTINUE
TO THROW ITS WORST AT US. BY THE MIDDLE TO END OF NEXT WEEK ANOTHER
LARGE STORM SYSTEM COULD DEVELOP ACROSS THE SOUTHERN PLAINS AS
ANOTHER MAJOR SHORT WAVE TOPS THE EASTERN PACIFIC RIDGE. THIS
SOUTHERN TRACK STORM SYSTEM WILL ALSO NEED TO BE WATCHED AS IT
POSSES A THREAT FOR SIGNIFICANT SNOWFALL FOR THE SOUTH CENTRAL
CONUS. FORTUNATELY IT APPEARS THE WORST OF THIS STORM WILL PASS TO
OUR SOUTH.  HOWEVER...IT DOES APPEAR THAT ANOTHER WAVE OF EVEN
COLDER ARCTIC AIR WILL SPILL OUT OF NORTHERN CANADA AS ANOTHER WAVE
ROTATES AROUND TO HUDSON BAY VORTEX. THIS COLD AIR COULD POTENTIALLY
KEEP TEMPERATURES NEAR OR BELOW ZERO FOR DAY TIME HIGHS ON THURSDAY
ALONG WITH DANGEROUS WIND CHILLS.

KJB

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

* LOW LEVEL WIND SHEAR TONIGHT.

* INCREASING SOUTHWEST WINDS FRIDAY.

CMS

//DISCUSSION...UPDATED 00Z...

WINDS REMAIN THE ONLY CONCERN THRU THE PERIOD. SFC WINDS SHOULD
REMAIN IN THE 10-12KT RANGE THRU THE EVENING...DIMINISHING UNDER
10KT OVERNIGHT. BUT LOW LEVEL WINDS CONTINUE TO INCREASE AND
REMAIN STRONG INTO THE EARLY MORNING HRS AND THEN BEGIN TO
DIMINISH PRIOR TO SUNRISE. INTRODUCED LOW LEVEL WIND SHEAR WITH
THE 22Z UPDATE. WINDS REMAIN SOUTHWEST THRU THE PERIOD AND BEGIN
TO INCREASE IN SPEED BY LATE FRIDAY MORNING. EXPECT WINDS IN THE
12-15KT RANGE FOR MUCH OF THE AFTERNOON WITH GUSTS 20-22KT. SPEEDS
WILL DIMINISH WITH SUNSET FRIDAY EVENING. CMS

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

* LOW CONFIDENCE REGARDING LOW LEVEL WIND SHEAR.

* HIGH CONFIDENCE REGARDING THE REST OF THE FORECAST.

CMS

//OUTLOOK FOR ORD/MDW FOR 12Z SATURDAY-12Z THURSDAY...UPDATED 00Z...

SATURDAY...PREVAILING VFR. SLIGHT CHANCE OF MVFR VIS IN LIGHT SNOW
SATURDAY NIGHT.
SUNDAY...MVFR POSSIBLE WITH LIGHT SNOW.
MONDAY...MVFR POSSIBLE WITH LIGHT SNOW.
TUESDAY...VFR.
WEDNESDAY...SLIGHT CHANCE OF LIGHT SNOW.

CMS

&&

.MARINE...
149 PM CST

LOW PRESSURE OVER HUDSON BAY AND A STRONG RIDGE OF HIGH PRESSURE
ACROSS THE OHIO VALLEY WILL PRODUCE A TIGHT PRESSURE GRADIENT
ACROSS LAKE MICHIGAN TONIGHT. SOUTHWEST GALES ARE EXPECTED AND THE
GALE WARNING WILL BE EXTENDED TO THE SOUTH HALF OF THE LAKE WITH
THE AFTERNOON FORECAST. THE LOW WILL MOVE EAST AND THE HIGH
PRESSURE RIDGE WILL SLOWLY WEAKEN FRIDAY...ALLOWING WINDS TO
DIMINISH BELOW GALE FORCE. ANOTHER LOW WILL MOVE FROM MANITOBA
FRIDAY MORNING TO QUEBEC SATURDAY. A WEAK TROF WILL HANG BACK
ACROSS LAKE MICHIGAN SATURDAY. ANOTHER WEAK LOW WILL DEVELOP OVER
IOWA. THIS LOW WILL DEEPEN AS IT MOVES TO THE EASTERN LAKES
MONDAY. ARCTIC HIGH PRESSURE WILL BUILD INTO THE PLAINS BEHIND
THIS LOW...PRODUCING STRONG...POSSIBLY GALE FORCE...NORTH TO
NORTHWEST WINDS OVER LAKE MICHIGAN MONDAY AND MONDAY NIGHT.

ALLSOPP

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565 UNTIL
     MIDNIGHT FRIDAY.

     GALE WARNING...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-
     LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 3 AM
     FRIDAY.

&&
Hazardous weather outlook, Feb 3, 4:07 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
407 PM CST THU FEB 3 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
042215-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
407 PM CST THU FEB 3 2011 /507 PM EST THU FEB 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

TEMPERATURES WILL DROP BELOW ZERO...ESPECIALLY IN THE WESTERN AND SOUTHERN
SUBURBS OF CHICAGO. THE WIND CHILLS WILL RANGE FROM 10 BELOW TO 20
BELOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN ACTIVE WEATHER PATTERN WILL PRODUCE A FEW CHANCES FOR SNOW.
THERE IS THE POTENTIAL FOR SOME ACCUMULATING SNOW LATE SUNDAY INTO
MONDAY AS A STORM SYSTEM TRACKS ACROSS THE CENTRAL UNITED STATES.
CONSIDERABLE UNCERTAINTY EXISTS WITH THE EVOLUTION OF THIS
SYSTEM.

ANOTHER SURGE OF EXTREMELY COLD AIR WILL MOVE BACK ACROSS THE
REGION FROM TUESDAY THROUGH THE REMAINDER OF NEXT WEEK. DANGEROUS
TEMPERATURES AND WIND CHILLS ARE ALSO POSSIBLE DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-042215-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
407 PM CST THU FEB 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-042215-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
407 PM CST THU FEB 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

GALE FORCE WINDS TO 40 KNOTS ARE LIKELY THROUGH LATE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KJB

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
February 3, 8:00 PM CST to February 4, 9:00 AM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2011-02-0480MalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287873.